Raakhi Jagga, Indian Express
The death of a Delhi-based scientist after consuming the lauki and karela juice for more than 4 years has sent shock waves amongst the votaries of the traditional system of medicine.The continuous use of such juices i.e lauki, karela, aloe vera etc can be harmful, warn ayurvedic experts. They have hence warned people against self medication of herbs which is being promoted by pharmaceutical companies.
Dr Ravinder Vatsyayan, guru in the Rashtriya Ayurveda Vidyapeeth, said, “In the case of Delhi-based scientist’s death, the patient was taking lauki and karela mixed together to cure diabetes. The bitter lauki or bitter kheera (cucumber ) are known poisonous substances but in the above mentioned case its mixing with bitter guard masked its taste and person could not distinguish that he was taking the juice of a bitter lauki.”
He added, “People are even taking aloe vera juice and amla juice on daily basis without any ailment. But the overdose can even reduce the laxative action of the stomach and can even impair electrolyte imbalance by reducing potassium thus disturbing cardiac rhythm in patients.”
In addition to this excessive use of aloe vera also increases blood in the pelvic muscles and hence results in weight gain as well, he added.
He added, “Every day, I am getting 2-4 cases of pelvic inflammation and the patient’s history shows that they are consuming aloe vera juice for years together. So such self medication of herbs need to be controlled.”
The commercialization of herbs by certain saffron clad babas has also commercialized such drinks, he added.
Dr Satinder Kakkar, another private practitioner in Model Town, said, “Aloe vera is very good for external application, but so far not much research has been done to ascertain its uses for internal purposes. It is no doubt good for digestive problems and constipation. But overdose can be harmful. Hence persons without any ailment should not take it for longer period without the consultation of a qualified doctor.”
Ayurveda believes that the same drug, depending upon its method of use can act as a poison or nectar, added Dr Monica Malhotra, another ayurvedic doctor.